Plaquenil is an anti-inflammatory medication which helps reduce pain stiffness and swelling in the joints. Sometimes medications prescribed for certain conditions can have adverse effects on other parts of our bodies. A medication known as Plaquenil (hydroxychloroquine sulfate) which is most often used for people suffering from rheumatoid arthritis lupus or malaria can have toxic effects on the eyes.
Plaquenil is an anti-inflammatory medication which helps reduce pain stiffness and swelling in the joints. Although adverse ocular side effects are rare with this medication people who have been on long-term therapy for many years and those who receive high doses are more at risk. Toxicity is also more frequent among those who exceed their prescribed dosage. Unfortunately side effects cannot be anticipated.
Plauquenil toxicity occurs when excessive amounts of the medication begin to accumulate in the macula. The macula is the central area of the retina responsible for fine detail and color vision. When Plaquenil reaches toxic levels in the macula a ring of pigmentation surrounded by a ring of depigmentation is observed during a retinal examination. Unfortunately Plaquenil toxicity is irreversible and in its early stages is usually without symptoms. For these reasons anyone taking this medication on a prolonged basis is urged to visit their eye doctor at least every six months to have a comprehensive eye exam. Older people are more susceptible to macular damage so it is even more important for them to have regularly scheduled eye exams.
Some symptoms include:
- Blurred vision
- Abnormal color vision
- Difficulty adapting to darkness
- Dim vision (as if someone turned the lights down)
- Haloes flickering or flashes of light
Any signs or symptoms of toxicity warrant discontinuation of the medication and an immediate visit to the eye doctor. If you keep taking the medication despite appearing symptoms the condition could get worse and even lead to permanent visual loss. Visual disturbances may progress even after you have stopped taking this drug. Although Plaquenil toxicity is a rare complication of treatment should you have any problems with your eyes or blurred vision notify your doctor immediately.